Health Guide: Naloxone — get ready!

0

Naloxone is the antidote for opioid overdoses and it works very well, being effective in 75-100% of cases. At one time Health Canada programmed it so that it could only be sold by prescription, but today a prescription is no longer necessary. Anyone can buy naloxone at their pharmacy, and in some cases their insurance plan will cover the cost.

As of 2018, over 590,000 naloxone kits have been distributed in Canada and over 61,000 used. The numbers have most certainly increased in the meantime.

Naloxone is a selective opioid reversal agent with over 40 years of use. It is an opioid antagonist with high affinity for mu receptors. This means that it displaces opioids from specific receptors in the body and reverses the adverse effects of opioids, particularly respiratory depression.

Without respiratory depression, a victim of an opioid overdose can breathe again and is less likely to die.

However, it is important to know that naloxone only reduces the effects of opioids. If the overdose is caused by another substance, naloxone will have no effect. It also has no psychoactive effects or abuse potential; there is no effect if a person does not use an opioid.

Examples of opioids include codeine, morphine, hydromorphone, oxycodone, fentanyl, methadone, and diamorphine (heroin).

Naloxone is safe for children and pregnant women. The adverse effects reported are related to opioid withdrawal, not to naloxone itself. Symptoms of opioid withdrawal are numerous and may include body aches, diarrhea, rapid heartbeat, sweating, restlessness or irritability, chills, abdominal cramps, weakness, and increased blood pressure. However, it is still recommended that when administering naloxone, a phone call to the local emergency department and ambulance is required. As a result, an overdose victim may be in the emergency room by the time withdrawal symptoms appear.

Naloxone is available as an intramuscular injection and a nasal spray. Both are easy to use. The injection can be given through clothing, even blue jeans, with the thigh being the recommended injection site. The injection should be perpendicular to the skin, as if throwing a dart. The nasal spray is used in only one nostril, unlike hay fever nasal sprays which require application in both nostrils.

Naloxone kits contain either two 0.4 mg doses of injection or two 4 mg doses of nasal spray, with full instructions. The reason for the two doses is that a second may be needed if a long-acting opioid is involved in the overdose. Calling 911 for an opioid overdose is a great idea, as the answering operator can provide instructions on the use of naloxone that will certainly help with the administration of naloxone.

If an opioid overdose is suspected, calling 911 and administering naloxone are the first steps, but placing the individual in what is called the recovery position, which is lying on their side with mouth facing down will help keep the airway open. Artificial respiration or cardiopulmonary resuscitation (CPR) will also help. Overdose victims should not be slapped or shaken to “wake them up”. You should also not put them in a cold bath or shower, force them to vomit, or inject them with anything other than naloxone.

Ideally, keep naloxone on hand, even if there is no suspected overdose or drug abuse. Opioids are widely used therapeutically in many painful conditions ranging from arthritis to cancer, and in cases of accidental overdose, naloxone is the recommended treatment. Remember that for a friend, relative or neighbour, a naloxone kit can mean the difference between life and death.

Share.

Comments are closed.